Remote Access St. Petersburg Mathematical Journal

St. Petersburg Mathematical Journal

ISSN 1547-7371(online) ISSN 1061-0022(print)

Request Permissions   Purchase Content 


On a method of approximation by gradients

Author: M. B. Dubashinskiĭ
Translated by: the author
Original publication: Algebra i Analiz, tom 25 (2013), nomer 1.
Journal: St. Petersburg Math. J. 25 (2014), 1-22
MSC (2010): Primary 41A30, 41A63
Published electronically: November 20, 2013
MathSciNet review: 3113426
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The subject of this study is the possibility of approximation of a continuous vector field on a compact set $ K\subset \mathbb{R}^n$ by gradients of smooth functions defined on the entire $ \mathbb{R}^n$. A method is obtained that yields either approximation or an obstruction for it. This method does not involve the Hahn-Banach theorem and is based on solving a quasilinear elliptic equation in partial derivatives. A discrete analog of the above problem is studied, namely, the problem of approximation by gradients on a finite oriented graph. A stepwise algorithm is suggested in this case.

References [Enhancements On Off] (What's this?)

  • 1. S. K. Smirnov, Decomposition of solenoidal vector charges into elementary solenoids, and the structure of normal one-dimensional flows, Algebra i Analiz 5 (1993), no. 4, 206–238 (Russian, with Russian summary); English transl., St. Petersburg Math. J. 5 (1994), no. 4, 841–867. MR 1246427
  • 2. O. A. Ladyzhenskaya and N. N. Uraltseva, Lineinye i kvazilineinye uravneniya ellipticheskogo tipa, Izdat. “Nauka”, Moscow, 1973 (Russian). Second edition, revised. MR 0509265
    Olga A. Ladyzhenskaya and Nina N. Ural′tseva, Linear and quasilinear elliptic equations, Translated from the Russian by Scripta Technica, Inc. Translation editor: Leon Ehrenpreis, Academic Press, New York-London, 1968. MR 0244627
  • 3. Dieter Gaier, Vorlesungen über Approximation im Komplexen, Birkhäuser Verlag, Basel-Boston, Mass., 1980 (German). MR 604011
  • 4. Theodore W. Gamelin, Uniform algebras, Prentice-Hall, Inc., Englewood Cliffs, N. J., 1969. MR 0410387
  • 5. A. Presa Sage and V. P. Khavin, Uniform approximation by harmonic differential forms in Euclidean space, Algebra i Analiz 7 (1995), no. 6, 104–152 (Russian, with Russian summary); English transl., St. Petersburg Math. J. 7 (1996), no. 6, 943–977. MR 1381980
  • 6. S. K. Smirnov and V. P. Khavin, Approximation and extension problems for some classes of vector fields, Algebra i Analiz 10 (1998), no. 3, 133–162 (Russian, with Russian summary); English transl., St. Petersburg Math. J. 10 (1999), no. 3, 507–528. MR 1628034
  • 7. E. V. Malinnikova and V. P. Khavin, Uniform approximation by harmonic differential forms. A constructive approach, Algebra i Analiz 9 (1997), no. 6, 156–196 (Russian, with Russian summary); English transl., St. Petersburg Math. J. 9 (1998), no. 6, 1149–1180. MR 1610176
  • 8. N. V. Rao, Approximation by gradients, J. Approximation Theory 12 (1974), 52–60. MR 0454469

Similar Articles

Retrieve articles in St. Petersburg Mathematical Journal with MSC (2010): 41A30, 41A63

Retrieve articles in all journals with MSC (2010): 41A30, 41A63

Additional Information

M. B. Dubashinskiĭ
Affiliation: Chebyshev Laboratory, St. Petersburg State University, 14th Line 29B, Vasilyevsky Island, St. Petersburg 199178, Russia

Keywords: Approximation by gradients, solenoidal vector charge, direct methods, analysis on graphs
Received by editor(s): September 30, 2012
Published electronically: November 20, 2013
Additional Notes: The author was supported by the Chebyshev Laboratory (Department of Mathematics and Mechanics, St. Petersburg State University) under RF Government, grant 11.G34.31.0026
Article copyright: © Copyright 2013 American Mathematical Society